The patient had been examined by an otolaryngologist for dizziness 3 days previously without any mention of ptosis or anisocoria. The patient's husband had noted right upper lid ptosis for the first time on the day of presentation.
Twenty-four hours after the fall, the patient was confused and slightly somnolent with anisocoria and mild right upper lid ptosis. In darkness, pupils measured 2.5 mm in the right eye and 4 mm in the left eye, both constricting briskly and equally to the direct light of a flashlight held at about 1 foot from the eyes. All other aspects of the ophthalmic and neurologic examinations were normal.
Thirty minutes after topical instillation of 2 drops of apraclonidine 0.5% in each eye, the right pupil measured 5.5 mm and the left pupil still measured 4 mm in darkness. Apraclonidine also elevated the right upper lid. It had no effect on the lid position of the left eye.
This is the second reported case of reversal of anisocoria after topical instillation of apraclonidine in a patient with a Horner syndrome (HS) caused by a hypothalamic hemorrhage. Kauh and Bursztyn (1) reported a patient with HS from a thalamic hemorrhage that was confirmed by a positive topical apraclonidine 0.5% test performed 96 hours after symptoms developed. Our case had a positive apraclonidine test within 24 hours after symptom onset. Until this report, the shortest reported latency between symptom onset in a first-order (brainstem) HS and a positive apraclonidine test was 3 days. It involved a patient with a dorsolateral pontomedullary infarction (2).
We acknowledge that we cannot be certain about the latency from the onset of the HS to the positive apraclonidine test. However, we assume that the thalamic hemorrhage which caused the HS occurred at about the time of the patient's fall, which was when her husband noted right ptosis.
The thalamic hemorrhage in our patient was located dorsally and anteriorly in the hypothalamus, corresponding to the anatomic location of the paraventricular nucleus, which controls sympathetic function (3). Although HS in thalamic hemorrhage has not been frequently described, HS with hypothalamic infarction has been well documented (4–8). In none of the reported cases was pharmacologic confirmation of HS provided. In those reported cases, the infarction also involved the overlying thalamus and extended ventrally to damage the paraventricular nucleus. Infarction was likely caused by occlusion of a proximal branch of the posterior cerebral artery.
In previously reported cases of HS in hypothalamic infarction, the HS has never been the only (or even the most prominent) neurologic abnormality, usually overshadowed by lowered consciousness, ataxia, weakness, or aphasia. Our case, which was hemorrhagic rather than infarctive, is distinctive because HS, confirmed with topical apraclonidine drops, stood out as the only focal abnormality in a patient with a mild confusional and somnolent state.
STATEMENT OF AUTHORSHIP
Category 1: a. Conception and design: C. B. Sahin, N. Chaudhary, and J. D. Trobe; b. Acquisition of data: C. B. Sahin, N. Chaudhary, and J. D. Trobe; and c. Analysis and interpretation of data: C. B. Sahin, N. Chaudhary, and J. D. Trobe. Category 2: a. Drafting the manuscript: C. B. Sahin, N. Chaudhary, and J. D. Trobe and b. Revising it for intellectual content: J. D. Trobe. Category 3: a. Final approval of the completed manuscript: C. B. Sahin, N. Chaudhary, and J. D. Trobe.
1. Kauh CY, Bursztyn L. Positive apraclonidine test in Horner syndrome caused by thalamic hemorrhage. J Neuroophthalmol. 2015;35:287–288.
2. Lebas M, Seror J, Debrouker T. Positive apraclonidine test 36 hours after acute onset of Horner syndrome in dorsolateral pontomedullary stroke. J Neuroophthalmol. 2010;30:12–17.
3. Martin JH. The Hypothalamus and Regulation of Bodily Functions. Neuroanatomy Text Book and Atlas. 4th edition. New York, NY: McGraw-Hill, 2012:365.
4. Rossetti AO, Reichhart MD, Bogousslavsky J. Central Horner's syndrome with contralateral ataxic hemiparesis: a diencephalic alternate syndrome. Neurology. 2003;61:334–338.
5. Stone WM, de Toledo J, Romanul FC. Horner's syndrome due to hypothalamic infarction. Arch Neurol. 1986;43:199–200.
6. Gieraerts K, Casselman L, Casselman J, Vanhooren G. Tuberothalamic infarction causing a central Horner syndrome with contralateral ataxia and paraphasia. Acta Neurol Belg. 2015;115:727–729.
7. Austin CP, Lessell S. Horner's syndrome from hypothalamic infarction. Arch Neurol. 1991;48:332–334.
© 2018 by North American Neuro-Ophthalmology Society
8. Faust-Socher A, Greenberg G, Inzelberg R. Thalamic-hypothalamic infarction presenting as first-order Horner syndrome. J Neurol. 2013;260:1673–1674.